My feet, ankles & lower legs are swollen!

By CWMecca Latest Activity June 16, 2012 at 8:26 am Views 8,727 Replies 27 Likes 5

CWMecca

For the last week or so I've noticed that my feet, ankles & lower legs are swollen. Some days not so bad but most days the ankles look as big as large oranges! They don't hurt exactly, more of an ache when I have to walk. I can feel the tightness of my skin in those areas. Putting my feet up doesn't help much at all. I tried to lay flat with my feet up higher than my heart but I couldn't breathe laying on my back like that. That scared me! Repeated calls to my cardiologist's office have gone unanswered, which is unusual and really annoying. I see him next Thursday but I'm not sure if this is something that needs to be looked at NOW or if it can wait. I also have Type 2 Diabetes.

  • Report Report as inappropriate
  • Share
    Email Email
    Print Print Twitter Twitter
    Facebook Facebook

Replies (27 replies)

Add your reply Reply Down
  • AuntieBear
    AuntieBear February 5, 2013 at 11:32 pm   

    Hey CWMecca, how have you been doing with the swelling? Hope things have gottenless swelled. Please keep us posted.

  • CWMecca
    CWMecca February 6, 2013 at 1:41 am   

    Okay I'm alive LOL! My feet still swell but they don't get red. No pain. I have another appointment 2/21. Still no surgery date for the bypass, still fighting some sort of skin infection.

  • mr.awesome
    mr.awesome February 5, 2013 at 6:33 pm   

    Have u ever felt:severe pain in that area,disability to walk with out pain,falling,injury typed accident?once I broke my arm and it was swollen as a big red basket ball almost.it could just be an injury!

  • lei_lani
    lei_lani October 1, 2012 at 5:43 am   

    Hi CWMecca - are you waiting for bypass?

  • Lady Trolley
    Lady Trolley August 14, 2012 at 6:21 am   

    Good Morning CW;
    I feel for you…I have had a problem with edema for many years but recently it has gotten worse and my MD has increased my Lasix. The problem is, is that lately it has become worse and red and rather painful but the day I went in to see my MD ithe swelling was down so he called me a lier and said there was nothing he could do for me. I have elvated my legs but only while sitting up. I think I will try the lying down and see if that helps. Thanks for that advice. I don't see my cardiologist until February but, if advised, I will make an earlier appointment. I try not to walk at all if able.

  • AuntieBear
    AuntieBear September 4, 2012 at 4:34 am   

    The next time your legs get red and painful take a photo of them. That way you can show your doctor what he missed. Hope the idea helps. It worked wonders for me the last time I had a bad reaction to an injection.

  • AuntieBear
    AuntieBear July 1, 2012 at 5:00 am   

    Hi CW, Just thought I would put my two cents in on the being swollen thing.

    I too can NOT lay flat on my back with my legs elevated and breathe. So I had to modify my elevation method. I prop up on enough pillows that I can breathe easily and then I elevate my feet close to heart level. I have a jumbo teddy bear that is just the right amount of chubby to prop my legs on. This keeps my legs elevated with my knees slightly bent for comfort. Body pillows and orthopedic pillows are useful too. I don't know if this is something that would help you, but it helps me.

    As for the ahcing when you walk. One of the things I accidnetally stumbled on that helps ease the discomfort of being swollen is to massage the feet ankles and lower legs. I don't know why it helps me, it just does. So when I get swollen, I grab for a bottle of lotion (I have chronically dry skin anyway) and start massaging. It seems to relax everything and makes me less achy when I move.

    This in no way beats making sure your doctor knows what is going on. Have you been keeping track of your activities and how much stuff you are doing when you have swelling problems? It might help your doctor to find an underlying cause.

    Hope you feel better soon.
    Bear

  • HeartHawk
    HeartHawk July 2, 2012 at 1:04 am   

    AB,

    Thanks for the input on this issue. It is a tough one that affect many!

    HH

  • HeartHawk
    HeartHawk June 17, 2012 at 1:05 am   

    CW,

    Sounds like a classic case of edema, Elevation is one tchnique but that seems problematic for you. Definitely get with your doc. He may prescribe somethng like a diuretic to remove water.

    HH

  • CWMecca
    CWMecca June 18, 2012 at 7:46 am   

    My boyfriend bought a diuretic at Walgreen's after looking it up on WebMD AND talking to the pharmacist. It's one that's recommended for people with heart conditions and I started it yesterday. I'll try again today to get my doctor's office to respond.

  • HeartHawk
    HeartHawk June 18, 2012 at 9:46 pm   

    CW:

    I would be leery about starting any OTC diuretic without first consulting a doc. Fortunately, most OTC diurtetics are very mild but may have other unwanted effects.

    What product did you buy?

    HH

  • CWMecca
    CWMecca June 19, 2012 at 1:31 am   

    It's called Diurex Aquagels. It says you can take up to 4 per day but I've only been taking 1 after breakfast and trying to drink even more water. It seems to have helped a bit. Since my doctor or his nurse hasn't returned any of my calls this was the one recommended by WebMD and the pharmacist.

  • HeartHawk
    HeartHawk June 20, 2012 at 12:01 am   

    CW,

    The active ingredient is Pamabrom, a mild diuretic which works by increasing urination. You should consult your doc first if you have high blood pressure, heart disease or kidney disease per advice from WebMD.

    HH

  • CWMecca
    CWMecca June 22, 2012 at 1:16 pm   

    I couldn't get to the doctor's yesterday, no ride. I've been taking 1 aquagel a day of the Diurex. It's not helping much but it has helped a bit. I can't get anyone from his office to call me back!

  • HeartHawk
    HeartHawk June 22, 2012 at 10:47 pm   

    CW,

    I would start looking for another doc. Even the best doc in the world is no good if you can't see them or talk to them! It took me several docs to find a good cardiologist and I still haven't found a good endocrinologist.

    HH

  • CWMecca
    CWMecca June 24, 2012 at 9:45 pm   

    I rescheduled my appointment due to not having a ride. He was out of town and they were quite busy last week. I like my doc, he actually listens and answers even the dumbest questions without being condescending. I'll see him on the 5th and my ankles, etc., are much better.

  • HeartHawk
    HeartHawk June 24, 2012 at 10:46 pm   

    CW,

    Great news! Also, glad to hear your doc is taking good care of you and answers your questions!

    HH

  • CWMecca
    CWMecca July 12, 2012 at 6:42 pm   

    Saw my doctor, he took me off Amlodipine. Told me to call him by today if the swelling wasn't any better. It's better, somewhat. Have to call him for a diuretic I guess. Now if I can just get my bg numbers down under 200 I'd be better. Starting metformin tonight again. Do you know what high blood glucose levels can do to the heart?

  • HeartHawk
    HeartHawk July 12, 2012 at 11:07 pm   

    CW,

    The whole boils down to glycation a process that is accelerated with high blood sugar levels. There are two fantastic articles here.

    http://www.trackyourplaque.com/report/Diet/gl...

    http://www.trackyourplaque.com/report/Diet/gl...

    The site is membership site but the first half of each article is open access. It will answer most of your questions.

    HH

  • CWMecca
    CWMecca July 19, 2012 at 11:41 am   

    BS levels are down again, thank goodness. The metformin is helping. Ankle are good now, without a diuretic.

  • HeartHawk
    HeartHawk July 19, 2012 at 10:52 pm   

    CW,

    Hey, hey! More good news! Things are finally looking up.

    HH

  • CWMecca
    CWMecca July 26, 2012 at 10:40 am   

    Off the metformin again, hoping to get more soon. Ankles are swelling again, bf's picking up the diuretic & potassium prescriptions, with all the others, today. I think it's time to push for the bypass surgery. I'm tired of being tired and not being able to do anything.

  • HeartHawk
    HeartHawk July 26, 2012 at 11:34 pm   

    CW,

    Yeah, looks like the diuretic and potassium will be around for a while. What are the docs saying the bypass will do for you?

    HH

  • CWMecca
    CWMecca August 3, 2012 at 1:36 am   

    I see my doc again on the 9th, I'm going to be asking about the bypass then. It's been nearly a year, let's get it done already!

  • HeartHawk
    HeartHawk August 4, 2012 at 11:28 pm   

    CW,

    Right on if that what it takes. Keep us in the loop. Your experience will prove valuable to everyone in the community. Remember, for every one person that actually particpates there are 1000 that watch and learn!

    HH

  • CWMecca
    CWMecca August 11, 2012 at 6:46 am   

    Didn't get to the doctors on Thursday, no ride! Rescheduled for the 23rd. At least on that day I'll be able to take a cab.

  • HeartHawk
    HeartHawk August 12, 2012 at 10:41 pm   

    CW,

    Good to hear from you. Too bad about the appointment. That sucks. Be sure to get back to us after the new appointment so we can talk about it!

    HH